Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 207, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 29, 2011, 5:28 PM MDT for Sedgwick County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2011, 5:28 PM MDT (23:28 UTC)
- Expired
- Aug 29, 2011, 5:57 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 176 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
169 WUUS55 KBOU 292328 SVRBOU COC115-300015- /O.NEW.KBOU.SV.W.0207.110829T2328Z-110830T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 528 PM MDT MON AUG 29 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN NORTHEAST COLORADO * UNTIL 615 PM MDT * AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF OVID...OR 10 MILES SOUTHWEST OF JULESBURG...MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE CORNER...SEDGWICK...OVID AND MARKS BUTTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4098 10208 4075 10208 4076 10258 4099 10254 TIME...MOT...LOC 2328Z 290DEG 13KT 4088 10239 WIND...HAIL 60MPH 1.25IN $$ DANKERS
1 follow-up statement
478 WWUS55 KBOU 292357 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 557 PM MDT MON AUG 29 2011 COC115-300006- /O.CAN.KBOU.SV.W.0207.000000T0000Z-110830T0015Z/ SEDGWICK CO- 557 PM MDT MON AUG 29 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HEAVY RAINFALL WILL BE POSSIBLE OVER THE SOUTHEAST CORNER OF SEDGWICK COUNTY THROUGH ABOUT 620 PM. LAT...LON 4098 10208 4075 10208 4076 10258 4099 10254 TIME...MOT...LOC 2356Z 290DEG 13KT 4082 10223 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:59 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 29, 2:59 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 259 PM MDT MON AUG 29 2011 .SHORT TERM...SCATTERED CONVECTION ACROSS MOUNTAINS AND ALONG BOUNDARY FROM MORGAN COUNTY THROUGH EASTERN ADAMS AND EASTERN ARAPAHOE COUNTIES INTO CENTRAL ELBERT COUNTY. STORMS ISOLATED ELSEWHERE AS AIRMASS A BIT CAPPED AS NOTED BY ACARS SOUNDINGS. FAIRLY DECENT SHEAR OVER THE FAR NORTHEAST PLAINS EAST OF THE BOUNDARY WHERE SURFACE DEWPOINTS HOVERING AROUND 60 DEGREES. STILL SOME POTENTIAL FOR A FEW STORMS REACHING SEVERE LIMITS WITH HAIL AND GUSTY WINDS THE MAIN CONCERNS. OTHERWISE STORMS TO PRODUCE BRIEF HEAVY RAIN AS CURRENT IPW VALUES HOVERING AROUND 1.2 INCHES...THOUGH STORM MOVEMENT AROUND 12 KTS SHOULD LIMIT STORM THREAT. LATEST MODELS INDICATING CONVECTION SHOULD END ACROSS THE AREA BY MIDNIGHT AS DRIER AIR EXPECTED TO MOVE ACROSS THE REGION. THE LATEST HRRR SUGGEST A FEW STORMS TO LINGER OVER THE NORTHEAST CORNER THROUGH 09Z. NOT SURE IF THIS WILL PAN OUT...BUT WILL LEAVE A SLIGHT CHANCE GOING IN THAT AREA THROUGH 09Z. LATEST RUC SUGGESTS A RETURN OF LOW LEVEL MOISTURE AS FAR WEST AS EASTERN ADAMS AND EASTERN ARAPAHOE COUNTIES. THIS LOOKS A BIT OVERDONE BASED ON THE OTHER MODELS. FOR NOW WILL NOT ADD ANY FOG THE GRIDS. ON TUESDAY...MODELS SHOW UPPER LEVEL RIDGE BUILDING NORTH OVER COLORADO WITH MOST OF THE MOISTURE SOUTH OF THE CFWA. FORECAST SOUNDINGS SHOW IPW VALUES RANGING FROM SIX TENTHS OF AN INCH ALONG THE FOOTHILLS TO THREE QUARTERS OF AN INCH OVER LINCOLN COUNTY. IN ADDITION...SOUNDINGS ALSO SHOW AIRMASS ACROSS PLAINS CAPPED WHICH WILL LIMIT STORM CHANCES. SO BEST CHANCES FOR STORMS TO BE OVER THE MOUNTAINS AND ALONG THE PALMER DIVIDE. THIS ALREADY NOTED IN CURRENT FORECAST GRIDS...SO NO CHANGES NEEDED. LATEST TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE SHOW HIGHS IN THE 90S AGAIN ACROSS THE PLAINS. WITH LESS CLOUDS EXPECTED THIS LOOKING REASONABLE. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...NO CHANGES NEEDED AT THIS TIME. .LONG TERM...THE THERMAL RIDGE WILL REMAIN OVER COLORADO THROUGH THURSDAY...WHILE THE UPPER RIDGE MIGRATES TO THE SOUTHERN PLAINS...AND COLORADO WILL EXPERIENCE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL CONTINUE ABOVE NORMAL WITH HIGHS IN THE 90S BOTH DAYS. MOISTURE WILL BE LIMITED...AND THUNDERSTORMS WILL BE FOUND MOSTLY OVER THE HIGH COUNTRY. THURSDAY NIGHT INTO FRIDAY WE SEE A CHANGE AS THE UPPER TROUGH WILL SWEEP ACROSS THE NORTHERN ROCKIES IN SEVERAL PARTS. THE BEST CHANCE OF PRECIPITATION ON THE PLAINS MAY OCCUR IN ASSOCATION WITH THIS TROUGH...ON THURSDAY NIGHT. THE TROUGH WILL ALSO USHER IN COOLER TEMPERATURES THAT WILL LINGER RIGHT THROUGH THE WEEKEND...SO HIGHS WILL BE BACK TOWARDS SEASONAL VALUES IN THE 80S. POPS WILL BE LOW FRIDAY AND SATURDAY...THEN THE UPPER RIDGE WILL NOSE NORTHWARD ACROSS THE ROCKIES SUNDAY AND MONDAY...WITH A CORRESPONDING INCREASE IN MID LEVEL MOISTURE AND CONVECTION. && .AVIATION...SCATTERED THUNDERSTORMS ALONG FOOTHILLS AND EAST OF THE DENVER AREA. STILL A POSSIBILITY OF STORMS AFFECT THE AREA AIRPORTS. FOR NOW WILL CONTINUE WITH THE VCTS AND TEMPO VARIABLE WIND GUSTS TO 30 KTS THROUGH ROUGHLY 02Z. VFR CONDITIONS SHOULD PREVAIL...WITH A CHANCE OF CEILINGS AROUND 6000 FEET AGL. AFTER 03Z...THE STORMS SHOULD BE EAST OF THE AREA WITH DECREASING CLOUDS. SHOULD SEE WINDS SHIFTING TO THE SOUTHWEST AS DRAINAGE FLOW DEVELOPS. LATEST RUC SUGGESTS A WESTERLY PUSH OF LOW CLOUDS AND PERHAPS FOG TO JUST EAST OF KDIA BY 05Z. THIS APPEARS A BIT OVERDONE AS LATEST NAM AND GFS KEEP THIS LOW LEVEL MOISTURE FURTHER EAST. WILL KEEP OUT ANY MENTION OF LOW CLOUDS OR FOG IN THE UPCOMING TAFS. ON TUESDAY...DRIER AIR EXPECTED ACROSS THE AREA WITH ONLY A SLIGHT CHANCE FOR STORMS ALONG THE FOOTHILLS AND PALMER DIVIDE AFTER 18Z. && .HYDROLOGY...SCATTERED THUNDERSTORMS TO CONTINUE THROUGH THE EVENING. WITH PRECIPITABLE WATER VALUES AROUND 1.2 INCHES...SOME OF THE STORMS WILL PRODUCE HEAVY RAIN. STILL THE POTENTIAL FOR UP TO 1.5 INCHES IN AN HOUR ON THE PLAINS...WITH THREE QUARTERS OF AN INCH IN 30 MINUTES POSSIBLE IN THE MOUNTAINS. BUT CURRENT STORM MOTION OF AROUND 12 KTS WILL LIMIT FLOOD THREAT...THOUGH MINOR FLOODING POSSIBLE IN THE BURN AREAS ALONG THE FOOTHILLS. DRIER AND MORE STABLE CONDITIONS EXPECTED TUESDAY WITH ONLY A SLIGHT CHANCE OF STORMS ACROSS THE MOUNTAINS AND FOOTHILLS AND ALONG THE PALMER DIVIDE. FLOOD THREAT LOW DUE TO THE DRIER AIRMASS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/RTG
Hazardous weather outlook, Aug 29, 11:01 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1101 AM MDT MON AUG 29 2011 COZ030>051-301200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS AND FOOTHILLS...SPREADING ONTO THE PLAINS DURING THE AFTERNOON. SOME OF THE STORMS WILL PRODUCE BRIEF HEAVY ALONG WITH GUSTY WINDS. ALTHOUGH THE THREAT OF FLOODING REMAINS LOW...MINOR FLOODING COULD OCCUR IN THE BURN AREAS ALONG THE FOOTHILLS. ACROSS THE PLAINS...THERE IS A CHANCE THAT A FEW STORMS COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT IS LOOKING MOSTLY DRY THROUGH THE PERIOD...WITH ISOLATED MAINLY MOUNTAIN THUNDERSTORMS NEARLY EVRY DAY. IT WILL CONTINUE TO BE HOT THROUGH THURSDAY...THEN NEAR SEASONAL TEMPERATURES FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/RTG
In the hours before
Special weather statement, Aug 29, 3:37 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 337 PM MDT MON AUG 29 2011 COZ044-045-049-292215- WASHINGTON COUNTY CO-MORGAN COUNTY CO- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- 337 PM MDT MON AUG 29 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON COUNTY SOUTHEASTERN MORGAN COUNTY EASTERN ADAMS COUNTY AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF ADENA...OR 20 MILES SOUTH OF FORT MORGAN...MOVING EAST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WOODROW... WOODLIN SCHOOL...TWELVE-MILE CORNER...SHAMROCK...GARY...ADENA SCHOOL AND ADENA. A STORM SPOTTER NEAR ADENA...IN SOUTHERN MORGAN COUNTY HAS REPORTED DIME TO PENNY SIZED HAIL WITH THESE THUNDERSTORMS. HEAVY RAIN...UP TO THREE-QUARTERS OF AN INCH IN 30 MINUTES WILL ALSO BE POSSIBLE FROM THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4017 10349 3977 10348 3977 10396 4017 10388 TIME...MOT...LOC 2135Z 268DEG 13KT 3997 10379 DANKERS
Local storm report, Aug 29, 4:16 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 1 SSW OVID 40.94N 102.39W
08/29/2011 M1.00 INCH SEDGWICK CO TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:44 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Elbert | 91 min |
| Aug 28, 9:20 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Elbert, Lincoln | 115 min |
| Aug 29, 1:10 AM MDT | Areal Flood Advisory | BOU | Weld | 95 min |
| Aug 29, 3:07 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 23 min |
| Aug 29, 3:37 PM MDT | Special Weather Statement | BOU | Morgan | 38 min |
| Aug 29, 5:11 PM MDT | Areal Flood Advisory | BOU | Logan, Weld | 94 min |
| Aug 29, 5:20 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.